Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO

May 3, 2020Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 3, 2020, 7:42 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2020, 7:42 PM MDT (01:42 UTC)
Expired
May 3, 2020, 8:30 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS55 KBOU 040142
SVRBOU
COC039-073-040230-
/O.NEW.KBOU.SV.W.0004.200504T0142Z-200504T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
742 PM MDT Sun May 3 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Elbert County in east central Colorado...
  North central Lincoln County in east central Colorado...

* Until 830 PM MDT.

* At 741 PM MDT, a severe thunderstorm was located near Limon, moving
  east at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Limon and Genoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3916 10383 3925 10385 3940 10340 3916 10340
TIME...MOT...LOC 0141Z 260DEG 22KT 3923 10372 

HAIL...1.25IN
WIND...<50MPH
 
$$

BARJENBRUCH
1 follow-up statement
774 
WWUS55 KBOU 040216
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
816 PM MDT Sun May 3 2020

COC039-040224-
/O.CAN.KBOU.SV.W.0004.000000T0000Z-200504T0230Z/
Elbert CO-
816 PM MDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELBERT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved into 
Lincoln County. Therefore, the warning has been cancelled.

LAT...LON 3916 10365 3929 10368 3940 10340 3916 10340
TIME...MOT...LOC 0214Z 256DEG 16KT 3925 10360 

$$

COC073-040230-
/O.CON.KBOU.SV.W.0004.000000T0000Z-200504T0230Z/
Lincoln CO-
816 PM MDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTH CENTRAL LINCOLN COUNTY...

At 814 PM MDT, a severe thunderstorm was located 4 miles east of
Limon, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Genoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. A spotter reported 1 inch 
diameter hail as it moved just southwest of Limon. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

&&

LAT...LON 3916 10365 3929 10368 3940 10340 3916 10340
TIME...MOT...LOC 0214Z 256DEG 16KT 3925 10360 

HAIL...1.25IN
WIND...60MPH
 
$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:37 PM MDT, 5 minutes earlier.

Area forecast discussion, May 3, 7:37 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
737 PM MDT Sun May 3 2020

.UPDATE...
Issued at 736 PM MDT Sun May 3 2020

A corridor of 500-1000 J/kg CAPE from the far northeastern corner
back southwest toward the Palmer Divide is finally starting to be
able to be utilized evident on radar. Lift ahead of the upper
trough may be finally weakening the cap that has been shown on
ACARS soundings around 620mb. With the jet nearby and bulk shear
of 50-70 kts, will continue to see threats of large hail and
damaging winds tonight, and won't be able to rule out a tornado.
The biggest threat of severe strength storms will be mainly along
and east of a line from Sterling down to western Elbert County.
Main pressure rises still up in southwestern to northern Wyoming,
so a cold frontal timing of near midnight into the metro areas
still looks good. Will continue to see a chance of showers and
thunderstorms ahead of this front, as well as behind it into the
early morning hours with lift increasing ahead of the upper
trough.

&&

.SHORT TERM...(This evening through Monday)
Issued at 146 PM MDT Sun May 3 2020

Latest RAP/HRRR runs still want to initiate showers/thunderstorms
over the Cheyenne Ridge and Palmer Divide after 3 pm. A few storms
are developing along the northern border in closer to a broad 100+
kt jet stream that northern CA into eastern NE. Most of activity
through 8 pm this evening looks like it will be confined to these
areas. Temperatures have warmed up into the lower 70s, not enough
to break the cap and generate more storms. Sufficient CAPES
around to still produce an isolated severe thunderstorm with the
best chance along the northern border. Main concerns will be hail
to one inch and wind gusts to 60 mph. Outflow boundaries generated
by these storms may help get the storms going elsewhere. CAPES
over the northeast plains this afternoon, ranging from 500-1000
j/kg, highest over the northeast corner of the state. Models start
to enhance the thunderstorms over the northeast plains late this
evening and overnight. Better lift develops in the mid and upper
levels as an embedded short wave moved across northern. Good shear
profile as well, with the models showing stronger thunderstorms
developing mainly north and east of Denver from 9pm to 2am, with
some lingering activity continuing on the northern border through
6am Monday morning. Weak to moderate mid level QG ascent over the
forecast area this evening, weaker ascent after midnight, with
moderate subsidence spreading from northwest to southeast across
the forecast area on Monday. Late tonight into Monday morning, a
cold front will push north to south across the Denver area.
Coverage for showers and thunderstorms with be lower. Some low
level instability around on Monday, but overall the storms will be
weaker as well.

.LONG TERM...(Monday night through Sunday)
Issued at 146 PM MDT Sun May 3 2020

Flat upper level ridge will be over the western states with a
west- northwest flow aloft over Colorado. A cold front that pushes
through Colorado Monday should leave dry and stable conditions in
its wake. A few models show weak convection forming over the
higher terrain Monday evening and Tuesday afternoon. Will have low
PoPs for this. If anything forms it should be weak and short
lived. Temperatures on Tuesday will be near normal with highs in
the upper 60s to lower 70s.

The ridge over the western U.S. will slide east across the
Central Rockies Wednesday. This will bring warmer temperatures
with highs in the mid 70s across northeast Colorado. Surface high
pressure over the Northern and Central Plains will cause surface
winds to turn southeasterly Wednesday. This could transport enough
moisture for convection. With the ridge overhead, any convective
development will be battling warm air aloft and subsidence. Thus
will keep PoPs on the low side.

A ridge over the western U.S. will amplify into Canada Thursday.
This ridge will remain nearly stationary through Sunday. A long
wave trough will reside over the Great Lakes and eastern Canada
during this time frame. For Colorado, this will result in a
northwest flow aloft. Models show 2-3 short wave troughs embedded
in the northwest flow from Thursday to Sunday. Colorado will be on
the edge of the cooler air that each of these trough will bring.
Still a good amount of uncertainty on how far western each of
these troughs will dig. There should be a cold front sometime
Thursday, after this timing any front is difficult. Will have a
cooler day for Friday behind the front. For the weekend will keep
temperatures at or slightly below normal. This is not a good setup
for convection or precipitation. Can't rule out something late
next week due to the uncertainty, so will have low PoPs for this.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 736 PM MDT Sun May 3 2020

Instability is increasing across the area, bringing a better
chance to see showers and thunderstorms over the terminals. The
chance will be increasing toward the cold frontal passage expected
around midnight. Until then, VFR conditions will be expected with
north-northeasterly winds. Occasional ILS restrictions due to
showers and thunderstorms this evening with ceilings 050-060 kft,
before the cold front will likely bring prevailing ceilings of
050-060 kft through about 12z. The cold front will likely have
winds of 15g25kts associated with it, then the winds should trend
down but stay northerly. Northerly winds will persist through the
day on Monday, with some slight backing to the northwest during
the afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Kriederman
Hazardous weather outlook, May 3, 10:32 AM MDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1032 AM MDT Sun May 3 2020

COZ030>051-041645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1032 AM MDT Sun May 3 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe storms may develop this afternoon and evening over
the plains especially closer to the Wyoming, Nebraska border.
Further south over the plains activity may be more isolated. Hail
to one inch in diameter along with wind gusts to 60 mph will be
possible. Locally heavy rain will also be possible over the far
northeast plains tonight as thunderstorm activity becomes more
widespread.

Over the higher terrain look for scattered showers and
storms this afternoon with gusty winds to 50 mph and small hail.
Overnight there will be some accumulating snow above 10000 feet,
with amounts ranging from a trace to 3 inches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances for the upcoming week will be very low. If
any storms from, they are expected to be weak.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be appreciated this afternoon and tonight.

In the hours before

Special weather statement, May 3, 3:09 PM MDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Denver CO
309 PM MDT Sun May 3 2020

COZ050-032145-
Sedgwick County CO-
309 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEDGWICK COUNTY
UNTIL 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Venango, or 12 miles southeast of Julesburg, moving
east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Sedgwick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4083 10218 4091 10219 4094 10205 4080 10205
TIME...MOT...LOC 2108Z 262DEG 26KT 4086 10209

BARJENBRUCH
Local storm report, May 3, 7:35 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
735 PM MDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             8 ENE MATHESON          39.20N 103.83W
05/03/2020  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:43 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick47 min
May 3, 7:10 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln50 min
May 3, 7:47 PM MDTSevere Thunderstorm WarningBOUMorgan43 min
May 3, 8:05 PM MDTSevere Thunderstorm WarningBOUWashington25 min
May 3, 8:30 PM MDTSevere Thunderstorm WarningBOUWashington45 min
May 3, 8:32 PM MDTSevere Thunderstorm WarningBOULincoln43 min
May 3, 8:51 PM MDTSevere Thunderstorm WarningBOUElbert39 min
May 3, 9:46 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln29 min
May 3, 10:19 PM MDTSpecial Weather StatementBOUWeld41 min
May 3, 10:37 PM MDTSevere Thunderstorm WarningBOUElbert26 min
May 3, 10:38 PM MDTSevere Thunderstorm WarningBOULogan38 min
May 3, 11:11 PM MDTSevere Thunderstorm WarningBOULogan28 min
May 3, 11:14 PM MDTSevere Thunderstorm WarningBOUElbert31 min
May 3, 11:18 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington, Weld42 min
May 3, 11:42 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert33 min
May 3, 11:48 PM MDTSevere Thunderstorm WarningBOULogan, Washington27 min
May 3, 11:50 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan25 min
May 4, 12:12 AM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington32 min
May 4, 12:28 AM MDTSevere Thunderstorm WarningBOUWashington32 min
May 4, 2:47 PM MDTFrost AdvisoryBOULarimer, Logan, Morgan, Weld17 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.